Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 348, NWS Sioux Falls, SD

August 20, 2002Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 20, 2002, 7:48 PM CDT for Gregory County, South Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2002, 7:48 PM CDT (00:48 UTC)
Expired
Aug 20, 2002, 8:30 PM CDT
In force
42 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Gregory County, SD

The radar

The North Platte radar (KLNX), 183 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 2:35 PM CDTSevere Thunderstorm WatchSPC5 hr
Aug 20, 7:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2002-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2002-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

388 
WUUS53 KFSD 210048
SVRFSD
SDC053-210130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
749 PM CDT TUE AUG 20 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 830 PM CDT

* AT 749 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES WEST OF GREGORY...OR ABOUT 11 MILES
  SOUTHEAST OF WINNER...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GREGORY AROUND 800 PM CDT
  BURKE AROUND 810 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4349 9952 4301 9952 4319 9891 4350 9931

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:30 PM CDT, 5 hours 18 minutes earlier.

Area forecast discussion, Aug 20, 2:30 PM CDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION...CORRECTION FOR DATE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
230 PM CDT TUE AUG 20 2002

...ALL EYES ON IMPENDING SEVERE WEATHER/HEAVY RAIN EVENT...

SYNOPSIS...MORNING UPPER AIR ANALYSIS INDICATED STRONG UPPER TROUGH
DIGGING INTO THE PACIFIC NORTHWEST. SD SEEMED TO BE IN THE RIGHT
REAR QUAD OF A 70 KNT JET STRETCHING FROM ND SOUTHEAST INTO THE
GREAT LAKES. THIS IS LIKELY RESPONSIBLE FOR ONGOING CONVECTION OVER
N-CNTRL SD. AT H5 SEVERAL SHORT WAVES WERE NOTED MOVING THROUGH THE
ROCKIES...WITH THE FIRST OVER EASTERN WY...AND THE SECOND STRONGER
WAVE INTO CO/NM. LOW LEVEL MOISTURE WAS COPIOUS ACROSS THE CNTRL
PLAINS WITH AN H7 DP OF 9 ON THE KOAX 12Z SOUNDING. MID LEVEL TEMPS
WERE WARMING ACROSS THE WESTERN HIGH PLAINS WITH +16 THIS MORNING AT
KUNR. THIS WAS CONTINUING TO CAP SB CONVECTION ACROSS THE NORTHERN
PLAINS.

FORECAST...DIFFICULT FORECAST WITH A COUPLE DAYS OF CONVECTION
AHEAD...AND MODELS ARE HAVING A HARD TIME KEEPING VORT MAXES
STRAIGHT. PLENTY OF INSTABILITY COMING NORTH WITH THE WARM FRONT. AT
18Z WARM FRONT WAS LOCATED FROM SOUTHWEST SD SE INTO EAST CNTRL NEB.
THUNDERSTORMS WERE CONTINUING TO DEVELOP IN WAA ZONE NORTH OF THE
WARM FRONT. ELEVATED HAILERS POSSIBLE NORTH OF THE FRONT THIS
EVENING AS UPDRAFTS TAP SOME WARM MOIST UNSTABLE AIR FEEDING OVER THE
BOUNDARY. MAY BE DIFFICULT TO GET SB INITIATION ALONG THE WARM
FRONT...BUT IS MOST LIKELY IN THE AREA OF STRONGEST CONVERGENCE OVER
THE FAR SOUTHWEST CWA. IF SB CONVECTION CAN DEVELOP...ALL PARAMETERS
POINT TO SUPERCELLS WITH LOW LEVEL THERMODYNAMICS WOULD ALLOW FOR
ISOLATED TORNADOES. OTHERWISE EXPECT LLJ TO KICK IN AND FEED A
SEVERE MCS OVERNIGHT. HEAVY RAIN THREAT IS FAIRLY HIGH OVER OVER THE
NORTHERN AND EASTERN CWA. WILL NOT ISSUE FLOOD WATCH DUE TO THE LACK
OF HEAVY RAIN OVER THE THAT AREA OVER THE LAST COUPLE OF WEEKS.

THUNDERSTORMS WILL EXIT THE CWA TO THE EAST WEDNESDAY MORNING AND
WILL CONTINUE MORNING POPS. THEN QUESTION TURNS TO REDEVELOPMENT IN
THE AFTERNOON ALONG THE BOUNDARY. FEEL AT THIS TIME IT IS UNLIKELY.
WARMING MID LEVEL TEMPS AND LITTLE IF ANY UPPER SUPPORT WILL KEEP
THINGS IN CHECK. WILL GO DRY DURING THE DAY TOMORROW. TOMORROW NIGHT
EXPECT A MCS TO DEVELOP OVER THE WESTERN HIGH PLAINS AND TRACK TO
THE SOUTHEAST DURING THE NIGHT. WILL RUN PRETTY HIGH POPS TOMORROW
NIGHT AND ALSO MENTION HEAVY RAIN WITH PWATS OVER 2 INCHES. MAY HAVE
TO CONSIDER A FLOOD WATCH FOR TOMORROW NIGHT IN THE SOUTHERN CWA
WHERE MORE HEAVY RAIN HAS FALLEN OVER THE PAST COUPLE OF WEEKS.

EXTENDED...LITTLE CHANGE TO THE EXTENDED. FEEL MRF IS RETROGRADING
UPPER LOW OVER PAC NW TO MUCH...WITH A REX BLOCK DEVELOPING. THIS
WILL ALLOW FOR UPPER HEIGHTS TO FALL OVER THE NORTHERN PLAINS BY THE
END OF THE WEEK. THIS WILL ALLOW FOR THE ACTIVE SFC BOUNDARY TO SAG
SOUTH OF THE AREA. WILL CONTINUE A DRY EXTENDED.

OZF OUT BY 300 PM. THANKS FOR GREAT COORD FROM OMA AND MSP

.FSD...NONE

BOUSTEAD

In the hours before

Local storm report, Aug 20, 3:24 PM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
324 PM CDT TUE AUG 20 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    6 NE WHITE                SD   .75 INCH HAIL
08/20/02   BROOKINGS                      REPORTED BY PUBLIC.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:17 PM CDTSevere Thunderstorm WarningFSDDavison, Sanborn43 min
Aug 20, 7:25 PM CDTSevere Thunderstorm WarningFSDAurora35 min
Aug 20, 8:25 PM CDTSevere Thunderstorm WarningFSDHanson50 min
Aug 20, 8:31 PM CDTSevere Thunderstorm WarningFSDDavison29 min
Aug 20, 8:47 PM CDTSevere Thunderstorm WarningFSDLake, Miner43 min
Aug 20, 9:02 PM CDTSevere Thunderstorm WarningFSDMcCook43 min
Aug 20, 9:10 PM CDTTornado WarningFSDHanson35 min
Aug 20, 9:10 PM CDTTornado WarningFSDHanson35 min
Aug 20, 9:17 PM CDTSevere Thunderstorm WarningFSDAurora43 min
Aug 20, 9:25 PM CDTSevere Thunderstorm WarningFSDDouglas50 min
Aug 20, 9:42 PM CDTFlash Flood WarningFSDAurora, Davison108 min
Aug 20, 9:42 PM CDTSevere Thunderstorm WarningFSDMinnehaha63 min
Aug 20, 9:44 PM CDTSevere Thunderstorm WarningFSDMcCook46 min
Aug 20, 10:11 PM CDTSevere Thunderstorm WarningFSDHutchinson49 min
Aug 21, 7:46 AM CDTFlash Flood WarningFSDMinnehaha119 min
Aug 21, 6:54 PM CDTSevere Thunderstorm WarningFSDGregory51 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.